Introduction: Refractory septic shock has dismal prognosis despite aggressive therapy. The purpose of the present study is to report the effects of terlipressin (TP) as a rescue treatment in children with catecholamine refractory hypotensive septic shock.
Methods: We prospectively registered the children with severe septic shock and hypotension resistant to standard intensive care, including a high dose of catecholamines, who received compassionate therapy with TP in nine pediatric intensive care units in Spain, over a 12-month period. The TP dose was 0.02 mg/kg every four hours.
Results: Sixteen children (age range, 1 month-13 years) were included. The cause of sepsis was meningococcal in eight cases, Staphylococcus aureus in two cases, and unknown in six cases. At inclusion the median (range) Pediatric Logistic Organ Dysfunction score was 23.5 (12-52) and the median (range) Pediatric Risk of Mortality score was 24.5 (16-43). All children had been treated with a combination of at least two catecholamines at high dose rates. TP treatment induced a rapid and sustained improvement in the mean arterial blood pressure that allowed reduction of the catecholamine infusion rate after one hour in 14 out of 16 patients. The mean (range) arterial blood pressure 30 minutes after TP administration increased from 50.5 (37-93) to 77 (42-100) mmHg (P < 0.05). The noradrenaline infusion rate 24 hours after TP treatment decreased from 2 (1-4) to 1 (0-2.5) microg/kg/min (P < 0.05). Seven patients survived to the sepsis episode. The causes of death were refractory shock in three cases, withdrawal of therapy in two cases, refractory arrhythmia in three cases, and multiorgan failure in one case. Four of the survivors had sequelae: major amputations (lower limbs and hands) in one case, minor amputations (finger) in two cases, and minor neurological deficit in one case.
Conclusion: TP is an effective vasopressor agent that could be an alternative or complementary therapy in children with refractory vasodilatory septic shock. The addition of TP to high doses of catecholamines, however, can induce excessive vasoconstriction. Additional studies are needed to define the safety profile and the clinical effectiveness of TP in children with septic shock.